Patients using antiepileptic drugs (AEDs) suffer from relatively common adverse effects manifested by psychotic and behavioural disorders. This is particularly true in patients with a history of psychiatric disorders and using levetiracetam. This has important therapeutic implications because very often discontinuation of AED is the only available option. Simultaneous use of mood-stabilising AEDs reduces this risk; however, too rapid withdrawal of such AEDs can also induce psychotic symptoms.
We present four cases of epilepsy patients who experienced psychiatric disorders induced by LEV. In one of them, they occurred after adding LEV to the treatment; in two – after discontinuation of a mood-stabiliser; and in one both modifications were made simultaneously. Our cases show that LEV-induced behavioural disorders are dose-dependent and do not always require discontinuation of the drug. This seems to be justified by good seizure control ensured by the use of LEV, and using mood-stabiliser reduces LEV adverse effects.